Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 87, NWS Grand Forks, ND

June 17, 2020Kittson County, Marshall County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 17, 2020, 8:26 PM CDT for Kittson County, Marshall County, Roseau County, Minnesota. It was in force for 49 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2020, 8:26 PM CDT (01:26 UTC)
Expired
Jun 17, 2020, 9:15 PM CDT
In force
49 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Kittson County, MN, Marshall County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 8:42 PM CDTTORNADO 03 Ne Warren, MNA TORNADO LIKELY TOUCHED DOWN AND TRACKED FOR LESS THAN A MILE TO AROUND 4 NE WARREN BY 844 PM CDT. THE TORNADO SNAPPED POPLAR TREES IN A SHELTER BELT AND PINE TREES AT A HOMESTEAD. PEAK WINDS ESTIMATED TO 85 MPH. MAXIMUM WIDTH TO 75 YARDS.
Jun 17, 8:44 PM CDTTSTM WND GST 607 W Greenbush, MNPEAK WIND MEASURED AT AN NDAWN STATION.
Jun 17, 8:44 PM CDTTSTM WND GST 607 W Greenbush, MN
Jun 17, 8:44 PM CDTTSTM WND GST 607 W Greenbush, MN
Jun 17, 8:49 PM CDTTORNADO 14 Ssw Florian, MNTHIS TORNADO SNARLED AND SNAPPED TREES IN MULTIPLE SHELTER BELTS ALONG ITS ROUGHLY 4 MILE PATH, ENDING AROUND 1 MILE SOUTHEAST OF FLORIAN BY 856 PM CDT. PEAK WINDS ESTIMATED TO 105 MPH. MAXIMUM WIDTH TO 400 YARDS.
Jun 17, 8:53 PM CDTTSTM WND GST 902 Se Haug, MNDOWNBURST WINDS BLEW ACROSS NORTHERN BARTO, EASTERN SOLEER, AND MOSSE TOWNSHIPS FROM 850 PM THROUGH 9PM CDT. NUMEROUS LARGE TREES WERE SNAPPED IN SHELTER BELTS AND FARMSTEADS THROUGHOUT THE AREA. A STEELCLAD POLE SHED WAS TORN OPENED AND SPREAD ALONG A HALF MI
Jun 17, 9:00 PM CDTTSTM WND DMG7 W Ross, MNNUMEROUS PINE AND POLPLAR TREES BROKEN DOWN ACROSS SOUTHERN POHLITZ TOWNSHIP. SHINGLES WERE TORN OFF A WELL HOUSE.
Jun 17, 9:03 PM CDTTSTM WND GST 664 Ne Fox, MNPEAK WIND MEASURED AT AN NDAWN STATION.
Jun 17, 9:03 PM CDTTSTM WND GST 664 Ne Fox, MN
Jun 17, 9:03 PM CDTTSTM WND GST 664 Ne Fox, MN
Jun 17, 9:06 PM CDTTSTM WND GST 642 Ene Karlstad, MNPEAK WINDS MEASURED AT THE KITTSON RAWS STATION. NUMEROUD LARGE TREE BRACNHES AND LIMBS WERE BROKEN DOWN IN AND AROUND KARLSTAD OVER A SEVERAL MINUTE TIME PERIOD.
Jun 17, 9:10 PM CDTTORNADO 12 W Pinecreek, MNA TORNADO WAS OBSERVED AS IT DEVELOPED OFF THE NORTH END OF A DOWNBURST CORRIDOR MOVING ACROSS DIETER AND ROSS TOWNSHIPS. IT TRACKED FOR ABOUT A MILE AND ENDED SOUTH OF THE PINECREAK BORDER STATION AROUND 2.2 WNW OF PINECREEK BY 912 PM CDT. IT TRACKED TROUGH A
Jun 17, 9:20 PM CDTTSTM WND DMGStrathcona, MNA COUPLE TREES DOWN IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 5:21 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.4 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
945 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WUUS53 KFGF 180126
SVRFGF
MNC069-089-135-180215-
/O.NEW.KFGF.SV.W.0087.200618T0126Z-200618T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
826 PM CDT Wed Jun 17 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Western Marshall County in northwestern Minnesota...
  Kittson County in northwestern Minnesota...
  Western Roseau County in northwestern Minnesota...

* Until 915 PM CDT.

* At 826 PM CDT, severe thunderstorms were located along a line
  extending from 14 miles north of Caribou to near Leo to near
  Radium, moving northeast at 40 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Hallock, Karlstad, Greenbush, Stephen, Argyle, Badger and
  Lancaster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for damaging winds. People outside should move 
immediately to shelter inside a strong building. Stay away from 
windows.

&&

LAT...LON 4872 9583 4817 9664 4817 9670 4853 9716
      4853 9714 4855 9717 4856 9714 4856 9718
      4863 9711 4876 9707 4900 9666 4900 9583
TIME...MOT...LOC 0126Z 212DEG 35KT 4918 9642 4878 9637 4825 9665 

HAIL...0.75IN
WIND...70MPH
 
$$

CJ
1 follow-up statement
677 
WWUS53 KFGF 180146
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
846 PM CDT Wed Jun 17 2020

MNC069-089-135-180215-
/O.CON.KFGF.SV.W.0087.000000T0000Z-200618T0215Z/
Marshall MN-Kittson MN-Roseau MN-
846 PM CDT Wed Jun 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR WESTERN MARSHALL...EASTERN KITTSON AND WESTERN ROSEAU COUNTIES...

At 846 PM CDT, severe thunderstorms were located along a line
extending from 25 miles north of Caribou to 7 miles north of Haug to
near Old Mill State Park, moving northeast at 40 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Karlstad, Greenbush, Stephen, Badger, Lake Bronson, Strandquist and
Halma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4872 9583 4817 9664 4817 9670 4854 9694
      4878 9685 4900 9666 4900 9583
TIME...MOT...LOC 0146Z 212DEG 35KT 4933 9628 4893 9623 4840 9651 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:39 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 17, 6:39 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
639 PM CDT Wed Jun 17 2020

.UPDATE...
Issued at 638 PM CDT Wed Jun 17 2020

Convection has developed across eastern ND and the northern valley
over the passed 60 to 90min. Severe thunderstorm watch exists
through midnight for much of the area. From a mesoanalysis stand
point the strongest storms due to stronger shear and better mid
level lapse rates should be across the NE ND in the near term.
Supercell currently exists in Walsh County with more multicellular
activity to the south. This activity will lift to the north
northeast with the area of activity gradually shifting to the east
this evening. Additional development is expected in the southern
valley and eventually in MN later this evening into the overnight.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 308 PM CDT Wed Jun 17 2020

Convective trends and strength will continue to be the main
headache for the period.

Festering elevated convection continues to linger over
northeastern ND along an axis of warm air advection. The big
question is if we will get some surface based development later on
this afternoon or evening along the stalled front extending from
our northwestern edge of the CWA into south central ND. Heating
has been a bit better than expected, with areas that saw rain from
the elevated activity quickly recovering into the 90s. Capping
therefore is not as strong as expected, but there continues to not
be that great of upper forcing with the shortwave still to the
southwest. There is some question on if we will get some surface
based convection going in the next hour or so, or if initiation
will hold off until closer to 00Z with the upper support. CAMs
would support the second scenario but have been doing poorly with
our elevated convection so will be taking them with a grain of
salt. Starting to see some better glaciation of the clouds
extending into south central ND, so think there may be some
development in the next few hours in that area. Have some pretty
high POPs and will continue to keep a severe mention, probably
more for one and a half inch hail and 60-70 mph winds as the
supercell chances diminish as storms head into our area. The
severe threat will continue into portions of the overnight as
another weak shortwave lifts northeastward from SD along the
boundary that is slowly moving eastward.

The pretty active pattern will continue into tomorrow with the
overnight shortwave lifting into MN and Ontario, and the surface
trough axis and cold front pushing slowly east. With showers and
thunderstorms ongoing in the morning, do not think we will
destabilize as much as today, but can't completely rule out
something pulsing up in west central MN on Thursday. Decent cold
air advection behind the surface trough should knock temps down
into the 70s, and even some 40s and 50s will be possible Thursday
night as we get some decreasing clouds and cold air advection.

.LONG TERM...(Friday through Wednesday)
Issued at 308 PM CDT Wed Jun 17 2020

Main chance for impactful weather will come over the weekend, with
good chances for at least some strong, if not severe, tstms.

Fri looks to be drier and seasonally mild, as a Canadian airmass
descends upon the Northern Plains behind the departing cold front.
Afternoon highs look to be in the seasonal 70s with cooler overnight
lows from the upper 40s into the 50s. The weekend for our region
still looks to feature an upper low north of the border likely to
spin a couple of spokes/lobes through the forecast area. Sfc based
CAPE and bulk shear during the aftn/early eve each day look to be
sufficient for at least strong tstms, especially if short waves are
coincident with time of peak heating.

Another boundary passage slated for later Sun will be succeeded by a
dry and seasonal beginning to the new week. The next convective
chance should present on Tue, with increasing CAPE/shear values in
advance of a sfc boundary/shortwave.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 638 PM CDT Wed Jun 17 2020

Thunderstorms expected over the next 6 to 8 hours for the all but
BJI. DVL will just be VCTS. FAR , GFK and TVF will all see some
TS activity in the 4 to 8Z time frame. LLWS expected at BJI as
winds decouple this evening. In the wake of the convection some
MVFR CIGs will be possible towards morning with VFR and westerly
winds expected tomorrow.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JK
SHORT TERM...JR
LONG TERM...WJB
AVIATION...JK
Hazardous weather outlook, Jun 17, 5:14 AM CDT, 15 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
514 AM CDT Wed Jun 17 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
514 AM CDT Wed Jun 17 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Near critical fire weather conditions are expected this afternoon
into the early evening. Fires that develop may be hard to control.

Thunderstorm chances increase by this evening, and periods of
showers and thunderstorms will continue through tonight across the
region. Severe thunderstorms will be possible late this afternoon
through this evening, with hail up to 2 inches, damaging winds to
75 mph, and tornadoes will be possible. Locally heavy rainfall
and slow moving thunderstorms may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will continue Thursday morning, ending
in ND first but lingering in Minnesota into the afternoon. A few
severe thunderstorms will be possible through the afternoon along
and east of a line from Lake of the Woods to Otter Tail County.
Hail to 1 inch and 60 mph winds would be the main threats.
Locally heavy rainfall will also remain possible in Minnesota.

Periodic thunderstorm chances will continue through early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 17, 7:48 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
748 PM CDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND GST     6 W KENNEDY             48.64N 97.04W
06/17/2020  M58 MPH          Kittson            MN   MESONET

&&

JKAISER
Local storm report, Jun 17, 7:53 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
753 PM CDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND GST     6 SE KEMPTON            47.76N 97.52W
06/17/2020  M58 MPH          Grand Forks        ND   MESONET

&&

JKAISER
Special weather statement, Jun 17, 8:01 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
801 PM CDT Wed Jun 17 2020

MNZ003-NDZ029-030-038-039-049-052-053-180200-
Clay MN-Sargent ND-Steele ND-Richland ND-Traill ND-Ransom ND-
Barnes ND-Cass ND-
801 PM CDT Wed Jun 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CLAY...RANSOM...
CASS...WESTERN TRAILL...EASTERN BARNES...NORTHWESTERN RICHLAND...
SOUTHEASTERN STEELE AND NORTHWESTERN SARGENT COUNTIES UNTIL 900 PM
CDT...

At 801 PM CDT, Doppler radar was tracking a strong thunderstorm over
Anselm, or 36 miles southeast of Valley City, moving northeast at 40
mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fargo, Valley City, Moorhead, West Fargo, Dilworth, Horace and
Casselton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota...and southeastern North Dakota.

LAT...LON 4628 9801 4628 9803 4663 9803 4663 9823
      4689 9825 4766 9743 4685 9659 4600 9801
TIME...MOT...LOC 0101Z 227DEG 35KT 4650 9753

CJ
Local storm report, Jun 17, 8:05 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
805 PM CDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND GST     GRAND FORKS AFB         47.96N 97.38W
06/17/2020  M69 MPH          GRAND FORKS        ND   AWOS

&&

JKAISER
Local storm report, Jun 17, 8:10 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
810 PM CDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     LISBON                  46.44N 97.68W
06/17/2020                   RANSOM             ND   PUBLIC

            TREE DAMAGED REPORTED FROM MULTIPLE SOURCES.

&&

JKAISER
Local storm report, Jun 17, 8:16 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
816 PM CDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND GST     4 W REYNOLDS            47.67N 97.19W
06/17/2020  M69 MPH          Traill             ND   AMATEUR RADIO

&&

JKAISER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:24 PM CDTSpecial Weather StatementFGFKittson51 min
Jun 17, 7:39 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Polk51 min
Jun 17, 7:43 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau47 min
Jun 17, 8:10 PM CDTSevere Thunderstorm WarningFGFNorman, Polk65 min
Jun 17, 8:29 PM CDTSpecial Weather StatementFGFMarshall61 min
Jun 17, 8:39 PM CDTSevere Thunderstorm WarningFGFMarshall, Norman, Pennington, Polk, Red Lake, Roseau66 min
Jun 17, 8:48 PM CDTTornado WarningFGFMarshall27 min
Jun 17, 8:51 PM CDTSevere Thunderstorm WarningFGFPolk39 min
Jun 17, 9:02 PM CDTSevere Thunderstorm WarningFGFKittson, Lake of the Woods, Marshall, Roseau43 min
Jun 17, 9:13 PM CDTSevere Thunderstorm WarningFGFNorman, Polk62 min
Jun 17, 9:13 PM CDTTornado WarningFGFKittson, Marshall, Roseau16 min
Jun 17, 9:19 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Pennington, Polk, Red Lake, Roseau56 min
Jun 17, 9:43 PM CDTSevere Thunderstorm WarningFGFBeltrami, Kittson, Lake of the Woods, Marshall, Roseau62 min
Jun 17, 10:12 PM CDTSevere Thunderstorm WarningFGFNorman, Polk63 min
Jun 17, 10:14 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau46 min
Jun 17, 10:58 PM CDTSpecial Weather StatementFGFRoseau47 min
Jun 17, 11:41 PM CDTSpecial Weather StatementFGFMarshall, Roseau49 min
Jun 18, 12:32 AM CDTSpecial Weather StatementFGFPennington, Polk, Red Lake58 min
Jun 18, 1:10 AM CDTAreal Flood AdvisoryFGFMarshall, Roseau8 hr
Jun 18, 3:24 AM CDTSpecial Weather StatementFGFPolk51 min
Jun 18, 7:21 AM CDTRiver Flood WarningFGFKittson9 days

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.